Texas, 2025

Hail and Damaging Winds in Texas, September 23, 2025

September 23, 2025 · NWS FWD · 8 events in 4 counties and zones

Thunderstorms which developed in association with a late September cold front and a Great Plains upper trough generated a few hail producing thunderstorms along the Red River region of North Texas the evening of September 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms which developed in association with a late September cold front and a Great Plains upper trough generated a few hail producing thunderstorms along the Red River region of North Texas the evening of September 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 23, 1:06 PM CST, 3 hours 56 minutes earlier. Its key messages:

  • A cold front will move into North Texas later today with increasing storm chances through tonight across much of the region. Some storms could be severe with damaging winds and hail.
  • There is a 20% chance of isolated rainfall totals near 4-5" in parts of East Texas through tomorrow afternoon. Heavy rainfall may cause flash flooding.
  • Near normal temperatures will return Wednesday through Saturday.
Area forecast discussion, Sep 23, 1:06 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
206 PM CDT Tue Sep 23 2025

...New Short Term, Long Term, Aviation...

.KEY MESSAGES...

- A cold front will move into North Texas later today with
  increasing storm chances through tonight across much of the
  region. Some storms could be severe with damaging winds and
  hail.

- There is a 20% chance of isolated rainfall totals near 4-5" in
  parts of East Texas through tomorrow afternoon. Heavy rainfall
  may cause flash flooding.

- Near normal temperatures will return Wednesday through
  Saturday.

&&

.SHORT TERM... /NEW/
/Through Wednesday Night/

A period of unsettled weather will begin late this afternoon and
continue through tomorrow as a strong upper level trough moves
through the southern Plains. At the surface, recent analysis show
a low pressure system over central OK with the associated cold
front extending towards the southwest (just outside of our CWA,
near Wichita Falls). This front will continue its slowly
progression east/southeast this afternoon and evening with
showers and storms developing near and along the front mainly
west of I-35/35W and north of I-20. Not much has changed in terms
of the potential for severe weather late afternoon through the
evening hours. We're still thinking areas generally along and
north of I-20, especially along the Red River and northeast TX.
Scattered large hail and damaging winds will be the main hazards.
There's still a low tornado threat across our northeast counties
near the Red River through this evening, however the best low-
level wind field is expected to remain north of our area in NE OK
and NW AR where the Enhanced Risk of severe storms is located.

As the upper level trough progresses eastward overnight into
Wednesday morning, we will see the coverage of showers and storms
increase across the region. The combination of large scale
ascent, high PWs, sufficient mixed-layer CAPE, and the alignment
of the 25-30 kt WSW low-level flow will continue to fuel showers
and storms to develop along and behind the front. While the severe
risk will decrease overnight, the threat for locally heavy rain
and flooding may increase especially for areas east of I-35 as the
front pushes south and additional rain develops. Several of the
CAMs show the potential for very isolated rainfall totals of 5"+
in the next 24-36 hrs. At this time the chances are around 20-25%
mainly across our far eastern counties. Make sure to have multiple
ways to receive warnings and don't drive through flooded roads.

Most of the activity will shift to Central Texas in the afternoon
and south of our area into the evening hours. A few strong to
marginally severe storms are possible with a hail and
gusty/damaging wind threat in addition to locally heavy rainfall.
Low rain chances will continue Wednesday night, but most of the
activity will be out of our area. The combination of rain, clouds,
and northerly winds will keep the daytime highs on Wednesday in
the mid 70s to mid 80s.

Sanchez

&&

.LONG TERM... /NEW/
/Thursday through Early Next Week/

The rest of the week remains fairly quiet and pleasant with
daytime highs staying in the 80s through Friday and no rain
expected. A slow warm up is forecast over the weekend, but
temperatures will likely stay in the upper 80s to near 90 degrees
in the far western zones. We will remain sandwiched between the
upper low that will move toward the eastern US and another
digging trough to our west. Overall, subsidence will prevail over
our region with plenty of sunshine and no rain chances through
early next week.

Sanchez

&&

.AVIATION... /NEW/
/18Z TAFs/

Concerns...Thunderstorms this evening and tonight along and
behind FROPA. Low potential for storms Wednesday morning.

No aviation impacts through late this afternoon. A cold front is
still expected to approach D10 this evening with showers and
thunderstorms developing near and along the boundary. Latest
guidance show the best timing for storms to impact any of the DFW
Metroplex airports will be between 03-06Z tonight. The main
hazards with any storms will be lightning and gusty/erratic
winds. The highest risk for severe weather remains north of the
sites, but we can't rule out a strong to marginally severe storm
with hail and damaging winds. FROPA will occur around midnight
with northerly wind and occasional showers through the morning
hours. Another round of isolated storms are possible from 11Z
through 15Z Wednesday but most of the activity will remain as
rain throughout the day. Periods of MVFR ceilings may also
accompany the rain through the morning hours. For Waco, the front
is forecast to arrive early Wednesday morning but the best
potential for storms will be during the late morning and the
afternoon hours.

Sanchez

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late afternoon through tonight
mainly for areas north of I-20. Even if activation is not locally
requested, any reports of hazardous weather to the National
Weather Service are appreciated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    95  71  82  65  83 /   5  80  60   5   0
Waco                96  74  82  65  83 /   5  50  70  20   5
Paris               93  70  80  62  80 /  10  80  50   5   5
Denton              95  68  82  61  83 /  20  80  50   5   0
McKinney            94  70  81  62  82 /   5  80  60   5   0
Dallas              97  72  83  66  83 /   5  80  70   5   0
Terrell             93  71  81  63  82 /   5  80  70  10   0
Corsicana           95  74  84  66  84 /   5  60  80  10   5
Temple              96  74  84  65  85 /   5  30  70  30   5
Mineral Wells       98  69  84  61  84 /  20  80  60   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 23, 3:07 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
407 PM CDT Tue Sep 23 2025

TXZ101-116-232130-
Palo Pinto TX-Jack TX-
407 PM CDT Tue Sep 23 2025

...A strong thunderstorm will impact portions of southwestern Jack
and northeastern Palo Pinto Counties through 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 13 miles east of Graham, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Jack
and northeastern Palo Pinto Counties, including the following
locations... Salesville, Perrin, Bartons Chapel, Oran, Peadenville,
and Lost Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3284 9841 3316 9842 3324 9806 3278 9806
TIME...MOT...LOC 2106Z 260DEG 14KT 3308 9835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

30
Special weather statement, Sep 23, 4:03 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
503 PM CDT Tue Sep 23 2025

TXZ091-102-232245-
Montague TX-Wise TX-
503 PM CDT Tue Sep 23 2025

...A strong thunderstorm will impact portions of southeastern
Montague and northern Wise Counties through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunset, or 9 miles south of Bowie, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sunset around 505 PM CDT.

Other locations impacted by this storm include Fruitland, Park
Springs, Crafton, and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

&&

LAT...LON 3327 9791 3349 9792 3361 9749 3316 9748
TIME...MOT...LOC 2202Z 257DEG 17KT 3343 9781

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The radar

The Dyess AFB radar (KDYX), 54 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stephens

When
September 23, 5:02 PM CST
Where
Stephens County, 0.1 mi NNW of La Casa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.601, -98.681

Thunderstorm winds caused tree damage and damage to metal outbuildings in the area around La Casa in the southeast part of the county.

Hail, Montague

When
September 23, 5:05 PM CST
Where
Montague County, Fruitland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.500, -97.800

Social media report of 1 inch hail in Fruitland, relayed by emergency management.

Hail, Grayson

When
September 23, 5:40 PM CST
Where
Grayson County, 1.8 mi NE of Pottsboro Loes Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
33.850, -96.680

Estimated ping pong ball size hail near Lake Texoma.

Thunderstorm Wind, Cooke

When
September 23, 7:30 PM CST
Where
Cooke County, 3.42 mi NE of Era
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.531, -97.254

Thunderstorm winds caused large tree branch damage north of Era, and one Yield sign was bent at the base.

Thunderstorm Wind, Cooke

When
September 23, 7:35 PM CST
Where
Cooke County, 0.59 mi SSW of Gainesville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
33.622, -97.154

Thunderstorm winds caused extensive tree branch damage at the Frank Buck Zoo in Gainesville.

Hail, Grayson

When
September 23, 7:52 PM CST to 7:56 PM CST
Where
Grayson County, 1.34 mi ENE of Whitesboro
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.660, -96.900

One to two inch sized hail was reported in Whitesboro for several minutes.

Hail, Grayson

When
September 23, 7:56 PM CST
Where
Grayson County, 1.68 mi SSE of Dixie
Measured
1.25 in hail
Reported by
Public
Coordinates
33.699, -96.905

Half dollar sized hail was reported north of Whitesboro at US Highway 377 and Ferguson Rd.

Hail, Grayson

When
September 23, 8:31 PM CST
Where
Grayson County, 1.38 mi N of Denison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.770, -96.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295620, 1295384, 1295385, 1295623, 1295619, 1295386, 1295388, 1295389.